Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 149, NWS Aberdeen, SD

September 8, 2013Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 8, 2013, 11:38 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2013, 11:38 PM MDT (05:38 UTC)
Expired
Sep 9, 2013, 12:45 AM MDT
In force
67 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 10:27 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 11:21 PM MDT, 17 minutes earlier.

Area forecast discussion, Sep 8, 11:21 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 AM CDT MON SEP 9 2013

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

A LOT OF FORECAST UNCERTAINTY AT THIS TIME. 18Z MODEL DATA IS MUCH
MORE BULLISH WITH LLJ BEING DISPLACED FURTHER EAST ACROSS THE
ABERDEEN CWA. THE HRRR DOES INDICATE AN INCREASE IN ELEVATED
CONVECTION DURING THE MID TO LATE EVENING...AND GIVEN MODEL
CHANGES WILL ACCEPT THAT AND INCREASE POPS A LITTLE. FURTHER WEST
IT APPEARS THERE WILL STILL BE SOME OPPORTUNITY FOR AN MCS OR TWO
COMING OFF THE HIGH PLAINS AND EAST ACROSS THE CWA OVERNIGHT. HRRR
CONTINUES TO BE QUITE BULLISH WITH THIS PROGNOSTICATION AND THUS
WILL MAINTAIN RELATIVELY HIGH POPS. TEMPERATURES ARE OKAY. UPDATES
OUT SOON.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH TUESDAY AM

WHILE PRECIPITATION HAS DISSIPATED...CONVECTIVE DEBRIS CONTINUES
TO MUDDY WHAT WAS ALREADY A COMPLEX FORECAST. DAYTIME HEATING IS
GREATEST ACROSS NORTHWEST COUNTIES...UNDER WHICH THE CAP IS THE
WEAKEST...WITH H7 TEMPERATURES ONLY BETWEEN +11 AND +12C. THE
MAIN SHORTWAVE IS STILL FAR TO THE WEST...WITH WARM ADVECTION
ALOFT. THERE IS STILL THE POTENTIAL FOR A SURFACE BASED STORM OR
TWO TO FORM ALONG THE ND/SD BORDER AND PUSH EAST...WEAKENING AS H7
TEMPERATURES WARM AND IT ENCOUNTERS MORE CLOUDY/LESS UNSTABLE AIR
IN THE EAST...AND IN FACT SOME OF THE HIGH RES GUIDANCE HINTS AT
SUCH. OTHERWISE...CONVECTION TODAY WILL BE LIMITED TO ELEVATED
WEAK STORMS OVER CENTRAL/WESTERN SD WHERE H7 WARM ADVECTION
STEEPENS MID LEVEL LAPSE RATES...AND SOME OF THE HIGH RES GUIDANCE
HAS SUGGESTED THIS OUTCOME. OF GREATEST CONCERN CONTINUES TO BE AS
THE SHORTWAVE APPROACHES...AND TEMPERATURES ALOFT COOL...WITH
INCREASING LOW LEVEL JET SUPPORT. STORMS IN THIS ENVIRONMENT FAVOR
SLOW EAST/NORTHEAST STORM MOTION...WITH NORTH DAKOTA GETTING THE
BEST COVERAGE...STILL LOOKING LIKE SCATTERED COVERAGE THIS SIDE OF
THE BORDER. GIVEN THE HEAVY RAIN LAST NIGHT IN CORSON
COUNTY...WENT FOR A FLASH FLOOD WATCH. STORMS PUSH EAST AND
DISSIPATE MONDAY AM. THE FRONT IS NOW PROGGED TO PUSH ALL THE WAY
THROUGH THE CWA BY MID DAY...WITH THE CAP IN PLACE FARTHER EAST
...PRE-FRONTAL CONVECTIVE ACTIVITY APPEARS UNLIKELY IN THE CWA. IN
THE POST FRONTAL ENVIRONMENT...COOLING ALOFT AND PLENTY OF DAYTIME
HEATING SUGGEST A CONTINUED THREAT FOR STORMS...WITH STRAIGHT
LINE HODOGRAPHS. MAIN QUESTION REVOLVES AROUND INSTABILITY AS WILL
SEE LOW LEVEL DRY AIR ADVECTION AS WELL.

.LONG TERM...TUESDAY THROUGH SUNDAY
BULK OF THE EXTENDED PERIOD LOOKS DRY AT THIS POINT. ON TUESDAY
DRIER AIR WILL BE FILTERING INTO THE REGION WITH NORTHWEST FLOW
ALOFT. CONDITIONS LOOK DRY ALL THE WAY THROUGH THE FIRST HALF OF
FRIDAY AS SFC HIGH PRESSURE BEGINS BUILDING SOUTH INTO THE AREA BY
THURSDAY. COOLER AIR ARRIVES ON THURSDAY AS WELL...SO THE 80S FOR
HIGHS ON TUESDAY AND WEDNESDAY WILL BE REPLACED BY 70S ON THURSDAY
AND FRIDAY. THE ONLY REAL SHOT FOR PRECIP DURING THE EXTENDED
FORECAST IS FRIDAY NIGHT THROUGH SATURDAY NIGHT AS SHORTWAVE
ENERGY MOVES INTO THE NORTHERN PLAINS AROUND THE UPPER RIDGE.
MODELS HAVE TRENDED FURTHER SOUTH WITH THIS FEATURE INITIALLY ON
FRIDAY...WITH MODELS SHOWING MOST QPF ACROSS NEBRASKA AND SOUTHERN
SOUTH DAKOTA. FAIRLY GOOD AGREEMENT ACTUALLY IN BRINGING PRECIP
INTO THE EASTERN CWA DURING THE DAY SATURDAY. FOR NOW HAVE
ACCEPTED ALLBLEND POPS WHICH HAVE 30S/40S FOR POPS FRIDAY NIGHT
THROUGH SATURDAY WHICH LOOKS GOOD AT THIS POINT.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF CONDITIONS IS EXPECTED ACROSS THE REGION THROUGH MONDAY.
A MIX OF VFR/MVFR CIGS IS EXPECTED AT KMBG/KPIR AS STORMS MOVE
THROUGH THE AREA EARLY THIS MORNING. FURTHER EAST AT KATY AN IFR
DECK OF CLOUDS WILL LIKELY PERSIST THROUGH THE MORNING HOURS ON
MONDAY...ALONG WITH MVFR FOG. KABR WILL LIKELY SHARE IN SOME IFR
CIGS MVFR VSBYS OVERNIGHT...ALONG WITH SOME STORMS LATE. ANY
STORMS COULD PRODUCE PERIODS OF IFR CONDITIONS WHEN THEY MOVE
THROUGH.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR CORSON.

MN...NONE.
&&

UPDATE...TDK
SHORT TERM...CONNELLY
LONG TERM...TMT
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 8, 3:35 AM MDT, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SUN SEP 8 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT SUN SEP 8 2013 /335 AM MDT SUN SEP 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THE
MID MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THE AFTERNOON AND
CONTINUE THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS IN NORTH
CENTRAL SOUTH DAKOTA COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR AFTERNOON THUNDERSTORMS ON MONDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT TODAY...ESPECIALLY
OVER NORTH CENTRAL SOUTH DAKOTA.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:14 PM MDTSevere Thunderstorm WarningABRDewey, Stanley61 min
Sep 9, 12:06 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully, Walworth54 min
Sep 9, 12:13 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, McPherson, Walworth62 min
Sep 9, 12:54 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, McPherson, Potter, Walworth66 min
Sep 9, 1:14 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth31 min
Sep 9, 1:45 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson60 min
Sep 9, 2:37 AM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Roberts53 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.